12 hours after having one syringe of Juvéderm ultra injected I have MAJOR upper lip swelling. Any suggestions? (photo)

12 hours after having one syringe of Juvéderm ultra injected I have MAJOR upper lip swelling. Are what you're seeing in these photos normal? Will icing actually help the swelling go away? They looked great before bed and to day are MUCH worse. My lips usually swell a bit in the morning anyway but I just don't know if this much after injection is normal.

Doctor Answers 12

Yes, it is common to have some swelling following Juvederm injections to the lips.

Yes, it is common to have some swelling following Juvederm injections to the lips. Some people swell more than others. Try sleeping with your head elevated and icing your lips to help manage the swelling, and it should resolve on its own within a week or two. If it does not, visit your injector for a follow-up visit to determine a course of action.


Baltimore Dermatologic Surgeon
3.7 out of 5 stars 7 reviews

Filler swelling

Hello, and thanks for your question. I'm sorry you did not get the result you had hoped for. Post-filler swelling can take 1-2 weeks to fully subside, so it may be early to assess your final result. If you are not pleased with your final result, the product can be dissolved with injection of an enzyme called hyaluronidase.To maximize the likelihood of a favorable outcome, I recommend that you only get treated by a well-trained and experienced dermatologist or plastic surgeon.

Hope this opinion is helpful to you. Best of luck, Dr. Frucht. 

Corey Frucht, MD, PhD
Santa Barbara Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Juvederm

Thank you for your question in regards to Juvederm. Swelling and bruising are common side effects of injectables, especially in the lips. Swelling can take up to two weeks to completely subside. After two weeks, if you are unhappy with your results, follow up with your injector. To be sure, see two or more board-certified providers in your area for a complete evaluation to make sure you are a good candidate and that it is safe for you to have treatment. I hope this helps.

J. Jason Wendel, MD, FACS
Nashville Plastic Surgeon
5.0 out of 5 stars 150 reviews

Lip Swelling After Fillers Such as Juvederm or Restylane -- Reverse With Hyaluronidase

If this lasts more than 2 weeks reverse the filler. I suggest ice, NSAIDS, arnika for now and if worsens over next few days talk to your physician about antihistamines, prednisone, or to be evaluated.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 167 reviews

Juvaderm inflammation

Juvaderm often causes an inflammatory response for the first 24-72 hours and then settles.  This is especially noticeable for lips.  If however it is lumpy or persists then you should return to see the injector for a reversing agent that can help dissolve the product.  In your case, I would wait at least one week to see if the appearance settles before entertaining any reversal.

Rodney E. Schmelzer, MD
Salt Lake City Plastic Surgeon
5.0 out of 5 stars 4 reviews

Elevation and Juvederm injections

Almost universal to have swelling post Juvederm or Restylane for lips. Sleep with your head elevated. Some injectors give oral steroids to reduce swelling ( I personally do not). Swelling will decrease over the next week, and can take up to 2 weeks for the best results. 

Hang tight

Dr Davin Lim
Laser and aesthetic dermatologist
Brisbane, Australia

Davin Lim, MBBS, FACD
Brisbane Dermatologist
4.7 out of 5 stars 62 reviews

Lip swelling

Sleep on some pillows to keep your head above your heart. This will help with swelling. Also, drink plenty of water, decrease sodium intake and consider cold compresses. If the swelling doesn't improve, see your injector.

Kiran Polavarapu, MD
Fort Worth Plastic Surgeon
5.0 out of 5 stars 33 reviews

Swelling after lip injections

The swelling is always worse the morning after and has to do with laying down. I always instruct patients to sleep on 2-3 pillows to help with this. The swelling will gradually go down throughout the day but could be worse again after sleeping. Sometimes steroids can be used. You also have bruising which is contributing. I use a laser to improve the bruising. See link

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Major Swelling from Juvederm

Swelling can happen from Juvederm and especially in the lips.  I would definitely ice and sleep elevated and if it doesn't resolve quickly consider a course of steroids.  Best, Dr. Green

Lip swelling after filler

Some people will get very swollen for a few days after filler, especially with Juvederm.  Use some ice today and take some ibuprofen. It will resolve.  

John J. Martin, Jr., MD
Coral Gables Oculoplastic Surgeon
5.0 out of 5 stars 25 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.